For experimentalists in the field of materials science, a particle with a diameter of, say, 5 nm (some 5000 atoms) is very small. However, even for such small particles, fully quantum-mechanical calculations are totally unfeasible. And going beyond static properties makes the situation even more unwieldy. To push the boundaries of e-science closer to realistic applications, development of methods and models at all levels is needed, from the electronic scale to coarse grained simulations. In particular, we must find ways to combine methods in a powerful and creative fashion to bridge the different time and length gaps in a seamless fashion.

The national e-science programme eSSENCE of the welcomes you to the meeting

At this meeting, arranged by the national e-science programme eSSENCE – where Uppsala University, Lund University and Umeå University are partners – we will discuss the challenges of multiscale modelling, as well as a number of interesting examples of modern materials and molecular simulations. We will use the word “materials” in a broad sense, i.e. also including molecules and molten materials (liquids).

Colleagues from our national sister program SeRC, as well as other e-science actors or otherwise interested colleagues are welcome to attend the meeting. Senior researchers, postdocs and PhD students are all equally welcome to attend.

The invited external speakers on Day 1 will discuss materials modelling at different length- and time scales. Professor Per Hyldgaard (Chalmers University of Technology) will tell us why dispersion interactions are a challenge for periodic DFT calculations and how to possibly remedy the problem. Professor Hans Ågren (KTH) will talk about high-level non-DFT and QM/MM calculations, with some history and outlook. Dr. Jörg Behler (Ruhr-Universität Bochum, Germany) will concentrate on the development and application of efficient interatomic potentials based on artificial Neural Networks. Professor Bengt Andersson (Chalmers University of Technology) will discuss the design of chemical reactors with the help of micro-kinetic modelling and computational fluid dynamics. The invited and contributed presentations and posters on Day 2 will add depth and breadth – both in terms of methods and applications.

The meeting and the dinner will be free of charge to registered participants. Sign up for the meeting by sending an e-mail according to the instructions below. Participants from outside Uppsala will also receive hotel accommodation in Uppsala free of charge. Sign up as indicated below! Posters will be accompanied by short oral poster presentations – you are most welcome to sign up to present a poster! You do not necessarily have to make a new poster for this event, but you are welcome to present any poster that you think conveys some interesting aspects of your work. There are also a few slots available for contributed 15-minute oral presentations (not connected to the poster session). Please indicate if you are interested in giving one of these.

Register before May 25, but if you want a hotel room – please tell us this as soon as possible and preferably before May 16. For registration, use the registration form or send an e-mail to Pavlin Mitev (…) with the following information:

  1.  Name
  2. Title/position (PhD student, postdoc, professor etc)
  3. Work address
  4. e-mail address
  5. Need a hotel room? If yes – are you willing to share rooms, and if so  – with whom?
  6. Food:
    Lunch day 1 (yes/no)
    Dinner day 1 (yes/no)
    Lunch day 2 (yes/no)
    Special food request, if any?
  7. Do you want to present a poster?  If so, give title of poster and list of authors.
  8. If  a slot is available, would you like to give a 15-minute oral presentation?
    If so – Give title of poster  presentation and list of authors.
  9. Other info, if any.

Conference locality: The meeting will take place in room Å2005 at the Ångström Laboratory (Lägerhyddsvägen 1; see map on the web; room Å2005=take the first corridor to the left after the main entrance and look for the 5th room) starting after lunch on Thursday 7 June 2012.

Information and questions: Contact Prof. Kersti Hermansson (kersti@kemi.uu.se)


Preliminary program

Thursday 7 June  (room Å2005)

12.00 – Buffet lunch available
13.15 .le. 15 min Introduction and Welcome, Prof. Kersti Hermansson
13.30 20 + 10 min
20 + 10 min
At the bottom: The quantum region
Prof. Per Hyldgaard (Chalmers): Dispersion interactions in DFT calculations
Prof. Hans Ågren (KTH, SeRC): Beyond periodic DFT
14.30 30 + 10 min Medium range: Ab initio-based force fields from a Neural Network approach
(Dr. Jörg Behler, Ruhr-Universität Bochum, Germany)
15.10 20 min

Coffee

15.30 10 + 5 min The eSSENCE program   (Prof. Ingela Nyström, eSSENCE coordinator)
15.45 30 + 10 min At the topMicro-kinetic modelling and computational fluid dynamics
(Prof. Bengt Andersson, Chalmers)
16.30 75 min Panel discussion with refreshments How far are we – what can we do? Do software and hardware development go hand in hand? How can we get more of  e-science into the undergraduate curriculum?Panel members: TBA
17.45 .le. 60 min Oral poster presentations.
18.45 At the latest

Bus or cars to town, installation at hotels

20.00

Drinks served from 19.30 and dinner starts at 20.15

Friday 8 June  (Room Å2005)

9.00 100 min =
5 talks
15+ 5 min each
Invited and contributed talks from the participants
Jean-Francois Boily (Umeå University):
Axel Thuresson (Lund):
* …
* …
* …
10.40 30 min

Coffee and poster session

11.10 80 min =
4 talks
15+ 5 min each
Invited and contributed talks from the participants
Peter Broqvist (Uppsala)
Itai Panas (Chalmers):
* …
* …
12.20 10 min Roundup
12.30

Lunch

Best regards and hope to see you at the materials meeting in June!

Kersti Hermansson
kersti@kemi.uu.se
Tel 018-4713767

Program – final version

Additional information about accommodation, locations and other details – here.